Thanks for the input. Steroids were suggested as one option to ease his side effects but they have their own side effects and we were concerned, but it sounds like that may be something to consider seriously, especially if a low dose would suffice. He does get hopped up from the dexamethasone administered with the chemo, and the fatigue and appetite issues set in when it wears off. Dexamethasone also seems to stop the chronic bleeding from his urostomy.
He didn't respond to FOLFOX (at least the primary didn't, and the radiation would have masked any effect on lymph-node mets) so I am not sure what good 5FU would do him. Irenotecan blocks an enzyme necessary to keep DNA from becoming distorted when it unwinds (e.g. for replication) whereas 5FU seems to mostly work on RNA according to a recent study. Oxaliplatin also seems to work mainly along RNA pathways. He is KRAS* (mutant) which may be more resistant to RNA interference. Plus he didn't have bevacizumab with FOLFOX and that also seems to make a difference.
I'm hoping the scan will give a clue about the source of the residual CEA. It is an excellent marker for him, which is in some ways a good thing. We'll also have to see whether the onc wants to continue folfiri cycles or go straight to maintenance after the next one.
It could certainly be worse, it seems to be continuing to suppress it even if he is not getting as good a response as we'd hoped.
D/H Dx 10/2019 RC age 61
Clinical T4bN2M1a (common iliac and para-aortic lymph nodes)
MSS KRAS G12D
CRT 11/19-1/20 FOLFOX 3/20-7/20
Pelvic exenteration w/LAR 8/20
ypT4bN0Mx G3 0/14 nodes LVI not seen PNI-
CEA 10/19:20, 1/20-11/20:1.6, 4.3, 3.4, 2.7, 2/21:9.0 3/21:18,40 4/21:28,19, 5/21:13.3,8.6
PET 3/21 recurrence in distal nodes, L5 vertebra, pelvis